Methylphenidate and acid reflux

Home Welcome to the ADDitude Forums For Parents Treating Your Child Methylphenidate and acid reflux

Viewing 2 reply threads
  • Author
    Posts
    • #101571
      cookiemonster
      Participant

      Hello, does anyone know whether methylphenidate is known to cause or worsen acid reflux? My son (7yo) is complaining of what I think is acid reflux. Around dosage changes, he will complain at least twice a day at school for 1-2 weeks, and then I think it tapers off to about once a week. But who knows, maybe he feels it even more often than he complains to his teacher about it. He isn’t making it up to get sent home, because he’s never been sent home for this reason. I always wondered if he had acid reflux when he was a baby actually, so he may be prone to it to begin with. Interesting thing is that when he takes medication at home on the weekend, he feels perfectly fine. But maybe that’s because he’s busy doing things that interest him, so he doesn’t notice it as much. School is likely way more boring to him, so then maybe he notices it more. When I asked his pediatrician, he basically said not to do anything about it because he isn’t complaining every day and every night. I find that advice a little hard to take. I’ve tried giving my son tums and gaviscon but he hates the taste of those so much that he’d rather not use them at all. Not sure how to help him but I hate to see him feeling unwell. He eats almost nothing all day at school, has been that way for a long time, he mostly eats at breakfast and a late dinner, due to appetite suppression with the med. I’ve been googling methylphenidate and acid reflux and haven’t come up with much… maybe it makes sense that a stimulant would somehow excite the stomach/esophagus area so that more acid gets through??

    • #101575
      cookiemonster
      Participant

      I see now that antacids also will affect the way the body absorbs the methylphenidate, so I guess I can’t really give those without doctor’s advice, and he seems to be against it already… but there has to be something that can be done, right?

    • #101789
      Penny Williams
      Keymaster

      The higher my son’s dose of stimulant, the more aware of pain he became and then he hyperfocused on it. Without medication, he could get minor cuts, scrapes or bruises and never realize it.

      Stomach aches are common with these medications, especially those that are time-release. I don’t know that reflux is though.

      Another possibility is anxiety. It can cause significant physical effects.

      Penny
      ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

Viewing 2 reply threads

You must be logged in to reply to this topic.